Abstinence syndrome

Abstinence Syndrome

Description, Cuases and Risk Factors:

A constellation of physiologic changes undergone by persons or animals who have become physically dependent on a drug or chemical due to prolonged use at elevated doses, but who are abruptly deprived of that substance. The abstinence syndrome varies with the drug to which dependence has developed. Generally the effects observed are in an opposite direction from those produced by the drug; e.g., the withdrawal syndrome from central nervous system depressants such as barbiturates and benzodiazepines consists of insomnia, restlessness, tremulousness, hallucinations, and, in the extreme, tonic-clonic convulsions which may prove fatal. The onset time and severity of the abstinence syndrome depend upon how rapidly the drug disappears from the body.

ICD-9-CM:

Abstinence syndrome

  • Alcohol 291.8.
  • Drug 292.0.
  • LSD 305.3.
  • Marijuana 305.2.
  • Opioid type 305.5.
  • Tobacco 305.1.

Neonatal abstinence syndrome (NAS) is a group of problems that occur in a newborn who had been exposed to drugs while in the mother' s womb.

Neonatal abstinence syndrome is often a multisystem disorder that frequently involves the CNS, GI system, autonomic system, and respiratory system. Manifestations of neonatal abstinence syndrome depend on various factors, including the drug used, its dose, frequency of use, and the infant's own metabolism and excretion of the active compound or compounds. In addition, prenatal neonatal abstinence syndrome depends on the infant's last intrauterine drug exposure and the mother's drug metabolism and excretion. Withdrawal is generally a function of the drug's half-life; the longer the half-life, the later the onset of withdrawal. A longer half-life is also associated with a decreased likelihood of neonatal abstinence syndrome in the infant.

Neonatal abstinence syndrome occurs because a pregnant woman takes addictive illicit or prescription drugs such as amphetamines, barbiturates, cocaine, diazepam, marijuana, opiates (heroin, methadone, codeine). These and other drugs pass through the placenta - the organ that connects the baby to its mother in the womb - and reach the baby. The baby becomes addicted along with the mother.

Symptoms:

The presence of withdrawal symptoms is evidence of physical dependence. The symptoms occur when the drug of dependence is removed. The symptoms are due to CNS hyperarousal during readaptation to the absence of the drug of dependence. The effects of withdrawal tend to be the opposite to the original effects of the drugs of dependence.

Treamtent:

Neonatal abstinence syndrome (NAS) is suffered by infants withdrawing from substances on which they have become physically dependent after in utero exposure. They may require prolonged treatment and spend weeks or even months in hospital. A wide range of drugs have been used to treat NAS. The efficacy of few, however, have been adequately investigated. Evidence suggests that opioids are the most appropriate, at least in infants exposed to diamorphine or methadone. In all “head to head” trials, diazepam has been shown to be ineffective. Morphine and methadone are currently the most commonly prescribed opioids to treat NAS, but randomised trials have not been undertaken to determine which is the more beneficial. Many infants with NAS have been exposed to multiple substances in utero. Further research is required into whether a single opiate or a multiple drug regimen is the best option for such patients.

Non pharmacological treatment includes:

  • Swaddling.
  • Frequent small feedings.
  • Hypercaloric formula.
  • Observation: Sleeping habits, temperature stability, weight gain/loss.

DISCLAIMER: This information should not substitute for seeking responsible, professional medical care.

0 Comments

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Cart Preview

Rate This:

[Total: 0    Average: 0/5]
ADHD Symptoms in Teens Linked to Intensive Social Media Use

ADHD Symptoms in Teens Linked to Intensive Social Media Use

A new study, published in the medical journal JAMA, finds that the more teenagers involved in social media, the higher their risk is to develop the symptoms of attention deficit hyperactivity disorder (ADHD). These symptoms may include inattention, hyperactivity,...

[WpProQuiz 1]

Featured Products

How to Choose the Right Sport for You?

We all know that doing sports is very important, both for health and for a beautiful body. But at the moment when we decide to finally take the path, we are faced with the question: what kind of sport is right for me? So, let's start with the fact that a lot of people...

read more